skin look older

Photo: Thinkstock

4 of 6
You're taking birth-control pills.
You've probably heard of the "mask of pregnancy," or facial hyperpigmentation caused by hormonal surges during pregnancy. Hormonal birth control (especially pills, shots, the ring) can have the same effect, causing brownish-gray patches to appear like shadows on the upper lip, cheeks, forehead and nose, says Jessica Krant, MD, a board-certified dermatologist and assistant clinical professor at SUNY Downstate Medical Center. This type of discoloration can add years to your face: A Procter and Gamble study found that women were perceived as older simply because of patchy, uneven skin tone. Fortunately, hormone-induced melasma usually fades within a year of giving birth or going off the pill, provided that you’re religious about sun protection (see last slide). To treat stubborn spots, Krant suggests talking to your dermatologist about brighteners and antioxidants including tretinoin, niacin, vitamin C, kojic acid or azelaic acid.
PREVIOUS | NEXT

NEXT STORY

Comment

LONG FORM
ONE WORD